Alert archive / Washington / Freeze Warnings in 2015

Freeze Warning 3, NWS Spokane, WA

April 14, 2015Nez Perce County, Idaho; 6 counties in Washington

NWS Spokane, WA issued this freeze warning at Apr 14, 2015, 2:48 PM PDT for Nez Perce County, Idaho; 6 counties in Washington. It took effect at Apr 15, 2015, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 14, 2015, 2:48 PM PDT (21:48 UTC)
In effect from
Apr 15, 2015, 1:00 AM PDT
Expired
Apr 15, 2015, 9:00 AM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Nez Perce County, ID, Adams County, WA, Asotin County, WA, Chelan County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA

The radar

The Spokane radar (KOTX), 106 km from the middle of the area, began a volume at 21:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2015-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2015-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
500 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

441 
WWUS76 KOTX 142148
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
248 PM PDT TUE APR 14 2015

...WINDY THIS AFTERNOON ACROSS THE WENATCHEE AREA...WATERVILLE
PLATEAU AND MOSES LAKE AREA THROUGH THIS EVENING...
...FREEZING CONDITIONS EXPECTED OVERNIGHT...

WAZ034-041-150600-
/O.NEW.KOTX.FZ.W.0003.150415T0800Z-150415T1600Z/
/O.CON.KOTX.WI.Y.0006.000000T0000Z-150415T0100Z/
MOSES LAKE AREA-WENATCHEE AREA-
248 PM PDT TUE APR 14 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE CONTINUES THE WIND
ADVISORY UNTIL 6 PM THIS EVENING...AND HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY.

* WINDS...WEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH...THROUGH THE
  REST OF THE AFTERNOON AND EARLY EVENING. 

* TEMPERATURES...LOWS AROUND 30...LATE TONIGHT INTO EARLY
  WEDNESDAY MORNING. 

* IMPACTS...WINDY CONDITIONS MAY IMPACT TRAVEL ON AREA HIGHWAY...
  INCLUDING INTERSTATE 90 AND HIGHWAY 20. PATCHY BLOWING DUST MAY
  REDUCE VISIBILITIES AT TIMES. THEN...COLD SENSITIVE PLANTS COULD
  BE DAMAGED BY FREEZING TEMPERATURES. TEMPERATURES COULD BE BELOW
  FREEZING FOR UP TO 4 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. 

&&

$$

IDZ026-WAZ032-150600-
/O.NEW.KOTX.FZ.W.0003.150415T0800Z-150415T1600Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
248 PM PDT TUE APR 14 2015

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PDT WEDNESDAY.

* TEMPERATURES...LOWS AROUND 30. 

* TIMING...LATE TONIGHT INTO EARLY WEDNESDAY MORNING. 

* IMPACTS...COLD SENSITIVE PLANTS COULD BE DAMAGED BY FREEZING 
  TEMPERATURES. TEMPERATURES COULD BE BELOW FREEZING FOR UP TO 4 
  HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. 

&&

$$

WAZ044-150100-
/O.CON.KOTX.WI.Y.0006.000000T0000Z-150415T0100Z/
WATERVILLE PLATEAU-
248 PM PDT TUE APR 14 2015

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PDT THIS EVENING...

* WINDS...NORTHWEST 25 TO 35 MPH WITH GUSTS UP TO 50 MPH.

* TIMING...FOR THE REST OF THIS AFTERNOON...DECREASING BY EARLY
  EVENING.

* IMPACTS...WINDY CONDITIONS MAY IMPACT TRAVEL ON AREA HIGHWAY...
   INCLUDING INTERSTATE 90 AND HIGHWAY 20. PATCHY BLOWING DUST 
  MAY REDUCE VISIBILITIES AT TIMES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED.
WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR
HIGH PROFILE VEHICLES. USE EXTRA CAUTION.

&&

$$
3 follow-up statements
530 
WWUS76 KOTX 150058
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
558 PM PDT TUE APR 14 2015

...FREEZING CONDITIONS EXPECTED TUESDAY NIGHT AND WEDNESDAY
MORNING...

WAZ034-041-150900-
/O.EXP.KOTX.WI.Y.0006.000000T0000Z-150415T0100Z/
/O.CON.KOTX.FZ.W.0003.150415T0800Z-150415T1600Z/
MOSES LAKE AREA-WENATCHEE AREA-
558 PM PDT TUE APR 14 2015

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
WEDNESDAY...
...WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING...

* TEMPERATURES...LOWS AROUND 30. HIGHS IN THE MID 50S.

* TIMING...LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.

* IMPACTS...COLD SENSITIVE PLANTS COULD BE DAMAGED BY FREEZING
  TEMPERATURES. TEMPERATURES COULD BE BELOW FREEZING FOR UP TO 4
  HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. 

&&

$$

WAZ044-150200-
/O.EXP.KOTX.WI.Y.0006.000000T0000Z-150415T0100Z/
WATERVILLE PLATEAU-
558 PM PDT TUE APR 14 2015

...WIND ADVISORY WILL EXPIRE AT 6 PM PDT THIS EVENING...

$$

IDZ026-WAZ032-150900-
/O.CON.KOTX.FZ.W.0003.150415T0800Z-150415T1600Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
558 PM PDT TUE APR 14 2015

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
WEDNESDAY...

* TEMPERATURES...LOWS AROUND 30. HIGHS IN THE LOWER 50S.

* TIMING...LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.

* IMPACTS...COLD SENSITIVE PLANTS COULD BE DAMAGED BY FREEZING 
  TEMPERATURES. TEMPERATURES COULD BE BELOW FREEZING FOR UP TO 4 
  HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

&&

$$
332 
WWUS76 KOTX 150451
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
951 PM PDT TUE APR 14 2015

...FREEZING CONDITIONS TUESDAY NIGHT AND WEDNESDAY MORNING...

IDZ026-WAZ032-034-041-151600-
/O.CON.KOTX.FZ.W.0003.150415T0800Z-150415T1600Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-
951 PM PDT TUE APR 14 2015

...FREEZE WARNING REMAINS IN EFFECT FROM 1 AM TO 9 AM PDT
WEDNESDAY...

* TEMPERATURES...LOWS AROUND 30...ESPECIALLY IN OUTLYING AREAS.

* TIMING...LATE TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING.

* IMPACTS...PLANTS SENSITIVE TO THE COLD COULD BE DAMAGED BY
  FREEZING TEMPERATURES. TEMPERATURES COULD BE BELOW FREEZING FOR
  UP TO 4 HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON.

&&

$$
268 
WWUS76 KOTX 151601
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
901 AM PDT WED APR 15 2015

IDZ026-WAZ032-034-041-151715-
/O.EXP.KOTX.FZ.W.0003.000000T0000Z-150415T1600Z/
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-MOSES LAKE AREA-
WENATCHEE AREA-
901 AM PDT WED APR 15 2015

...FREEZE WARNING HAS EXPIRED...

TEMPERATURES HAVE WARMED ABOVE FREEZING AND THREAT OF ADDITIONAL
FREEZING IS OVER FOR TODAY. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Apr 14, 2:33 PM PDT, 15 minutes earlier.

Area forecast discussion, Apr 14, 2:33 PM PDT, 15 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
233 PM PDT TUE APR 14 2015

.SYNOPSIS...
Windy and cooler conditions will prevail with scattered rain and
snow showers into the evening. Dry and chilly weather is expected
tonight. Warmer weather is expected for the rest of the work
week. A weaker system will impact the region Friday night or early
Saturday, before a ridge builds in next Sunday and Monday with a
return of drier and mild conditions.

&&

.DISCUSSION...
Tonight: The cold upper level trough will swing through the Inland
Northwest tonight. Instability snow showers and gusty westerly
winds will spill into the evening hours creating blustery and raw
conditions outside. Most showers will yield rain, snow and
graupel, but a stray lightning strike is possible. The strongest
winds will tend to be in the Wenatchee area, across the Waterville
Plateau and the Moses Lake area where sustained winds of 25 to 40
mph will persist and gusts 45 to 50 mph. The Wind Advisory for
this area will continue until 6 pm. The showers and winds will
gradually taper off as the low levels stabilize. Plenty of dry air
has filtered into the region from the north and northwest, where
dewpoints have plummeted into the teens. This dry air is battling
the convective showers and making it difficult for much
precipitation to reach the ground. After the winds subside and
clouds clear, radiational cooling will help temperatures drop to
near or below freezing late tonight. Given the mild weather the
last several weeks, many low elevation areas have started their
growing season a bit earlier. But now with the return of normal
spring conditions, these areas may have plants or crops
susceptible to freezing. Therefore, will issue a Freeze warning
for the Wenatchee area, the Moses Lake area and the LC valley for
late tonight and into early Wednesday morning. /rfox.

Wednesday through Friday...The recent cold weather system passage from
Tuesday will be followed by a building high pressure ridge from
the west and lighter winds as wind aloft and surface pressure
gradient slacken. Light winds and residual moisture in the
northern valleys will bring some patch fog Wednesday and Thursday
mornings.

There will be some near freezing temperatures early Wednesday
morning that may be of concern for current growing areas such as
the southern Central Basin, Wenatchee and Lewiston/Clarkston
regions.

Expect another cool morning Thursday with another round of freezing
temperatures (Upper 20's to Lower 30's) in the north and more
freeze sensitive areas such as the southern Central Basin,
Wenatchee and Lewiston/Clarkston locations to the south should not
let their guard down for at least some middle to upper thirties
Thursday morning which won't be quite as cold as Wednesday morning.
After that, minimum temperatures should climb higher as overall
temperatures warm in the air mass.

Other than some thin high cloud cover, the building ridge will
continue dry conditions through the period with a progressive
warming toward the weekend with no dissenting oppinions from the
forecast models on this trend. 850 MB temperatures climbing into
the 10-12C range will ensure at least middle 60s north and lower
to mid 70s south toward Friday afternoon which is 6-9 degrees
warmer than normal. TC

Friday Night through Tuesday: The ridge flattens Friday night as a
cold front approaches the Pacific Northwest. There are some
differences in the GFS and ECMWF models with the tracking of this
feature, timing and strength. Even though there are differences,
neither models has impressive winds or precipitation chances with
this front. Kept the best chance of precipitation Friday night
across the Cascade crest and northern mountains of WA and ID; then
Saturday shift the focus to the north ID Panhandle. Once the front
weakens and moves out of the area an upper level ridge will build
over the Pacific Northwest through the remainder of the weekend
and into the first part of next week. Models are actually in
pretty good agreement through at least Monday. Next Tuesday models
start to diverge on a trough approaching the west coast and
whether or not to cut it off and send it south or to bring a
trough across the Pac NW. But until then the forecast will remain
dry with intermittent cloud cover across the region. Temperatures
through the period will be at or above average for this time of
the year. /Nisbet

&&

.AVIATION...
18Z TAFS: The band of frontal precipitation has exited the region.
Scattered convective showers will develop especially across the
eastern TAF sites which will lead to local MVFR cigs and burst of
rain/snow/graupel showers. An isolated thunderstorm is possible.
The convection will decrease early this evening and anticipate
clearing skies and VFR conditions. Patchy fog is possible in the
sheltered northern valleys north of Spokane. Wind will be main
concern where west to northwest winds of 25-30kt with gusts to
45kt are possible especially from KEAT-KMWH. The winds will
decrease this evening. /rfox.

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        30  53  34  59  40  67 /  20   0   0   0   0   0
Coeur d'Alene  28  52  31  59  37  67 /  30  10   0   0   0   0
Pullman        28  50  32  58  38  66 /  20  10   0   0   0   0
Lewiston       32  56  35  63  41  72 /  20   0   0   0   0   0
Colville       28  57  33  62  37  68 /  20   0   0   0  10  10
Sandpoint      27  53  30  58  35  66 /  30  10   0   0  10  10
Kellogg        26  48  30  57  35  65 /  30  10   0   0   0   0
Moses Lake     31  60  35  64  41  71 /   0   0   0   0   0   0
Wenatchee      35  60  40  66  45  73 /  10   0   0   0   0   0
Omak           27  60  34  65  39  71 /   0  10   0   0   0  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Freeze Warning from 1 AM to 9 AM PDT Wednesday for Lewiston Area.

WA...Freeze Warning from 1 AM to 9 AM PDT Wednesday for Lower
     Garfield and Asotin Counties-Moses Lake Area-Wenatchee Area.

     Wind Advisory until 6 PM PDT this evening for Moses Lake Area-
     Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Apr 14, 2:02 PM PDT, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
202 PM PDT TUE APR 14 2015

IDZ001>004-027-WAZ031-033-035>038-042>044-152115-
NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE-
CENTRAL PANHANDLE MOUNTAINS-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-WASHINGTON PALOUSE-UPPER COLUMBIA BASIN-
SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-WATERVILLE PLATEAU-
202 PM PDT TUE APR 14 2015

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ026-WAZ032-152115-
LEWISTON AREA-LOWER GARFIELD AND ASOTIN COUNTIES-
202 PM PDT TUE APR 14 2015

This Hazardous Weather Outlook is for portions of North Central
Idaho and Southeast Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

TEMPERATURES WILL DIP BELOW FREEZING LATE TONIGHT WHICH MAY AFFECT
COLD SENSITIVE PLANTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

WAZ034-041-152115-
MOSES LAKE AREA-WENATCHEE AREA-
202 PM PDT TUE APR 14 2015

This Hazardous Weather Outlook is for portions of East Central
Washington and North Central Washington.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL CONTINUE THROUGH THE AFTERNOON AND EARLY
EVENING. EXPECT WEST TO NORTHWEST WINDS OF 25 TO 40 MPH AND GUSTS
UP TO 50 MPH. THE WINDS WILL TAPER OFF THIS EVENING...THEN
TEMPERATURES WILL DROP. EXPECT OVERNIGHT LOWS AT OR BELOW
FREEZING. THIS MAY AFFECT COLD SENSITIVE PLANTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The office that day

Everything else NWS Spokane, WA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 14, 11:11 AM PDTWind AdvisoryOTXAdams, Chelan, Douglas, Grant7 hr

Nearby

Freeze Warnings in Washington, 2015Freeze Warnings in Idaho, 2015Every freeze warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.